Aches & PainsAlternative MedicineChildren's HealthDisabilitiesDisease, Illness & ConditionsEye CareFirst AidHealth Care IndustryInjuriesMental HealthOlder AdultsOral HealthReproductive HealthWellness

Fear of Needles and the Vasovagal Reaction

Updated on January 17, 2017
TahoeDoc profile image

I am a board-certified anesthesiologist in Lake Tahoe, California. I write from the perspective of both a doctor and a patient.

A fear of needles that involves lightheadedness, nausea, and fainting may be a physiological reaction, rather than simply a result of fear.
A fear of needles that involves lightheadedness, nausea, and fainting may be a physiological reaction, rather than simply a result of fear. | Source

Do You Pass Out When Faced with a Needle?

As an anesthesiologist, I am sometimes called to place difficult intravenous lines (IVs). Quite often, the patient will warn me, "I'm a wimp with needles; I'll faint or get all sweaty and nauseous" or "I pass out at the sight of a needle". It is not unusual for the person saying this to look quite healthy, young, and often very strong. Not at all what I would all "wimpy."

So, what is it that makes these robust people so helpless when they need to have blood drawn or an IV placed? Is the tiny needle really so terrifying? Or is there another explanation?

Symptoms of Vasovagal Reactions

  • Sweating
  • Nausea
  • Pale, cool, and clammy skin
  • Lightheadedness
  • Visual changes (e.g., tunnel vision) or "seeing stars"
  • Fainting or near-fainting

What is a Vasovagal Syncope?

As it turns out, these people are not weak. In fact, it seems to me that big, strong, muscular men in very good physical condition seem to suffer this fate disproportionately. I noticed this when I worked in an area where we treated a lot of marines. Those guys were merciless when it came to dealing with each other; however, they'd feel faint as soon as they saw a little needle.

I would then help the poor soul save face by explaining the vasovagal reaction, also called vasovagal syncope.

  • Vasal refers to blood vessel or the circulatory system.
  • Vagal refers to the vagus nerve, a part of the nervous system that helps regulate heart rate and blood pressure.
  • Syncope (sink-oh-pee) means fainting.

Doctors also use the term "neurocardiogenic syncope" to be very specific, with neuro referring to the origin of the reaction in the nervous system, cardio meaning the effects are on the cardiac system, and syncope again to mean brief loss of consciousness.

How Do Vasovagal Reactions Happen?

Basically, vasovagal reactions (you don't have to actually pass out to have this) occur when something--a stimulus of some kind--causes an overreaction of the parasympathetic nervous system. When this part of the nervous system is stimulated, the heart rate slows and blood vessels dilate. Because less blood is able to flow back to your heart and then to your brain, several characteristic changes occur that may or may not end with a brief fainting spell before the body corrects itself.

In this case, the stimulus is the needle (and perhaps later, through a conditioned response, just the sight of the needle) puncturing the skin or the blood vessel. The (mostly) parasympathetic nervous system causes heart rate and blood pressure to drop, leading to the familiar symptoms. Normally, the sympathetic nervous system quickly counteracts these effects. During a vasovagal spell, however, the sympathetic action is too slow, allowing the parasympathetic effects to overwhelm the body. Luckily, the reaction is short and self-limited, usually requiring no treatment.

Note

Viewing this as a battle between the parasympathetic and sympathetic nervous systems is quite oversimplified. There are actually complex interactions between these two parts of the autonomic nervous system that result in the reaction.

Basically, the reflexes that slow heart rate and dilate blood vessels causing low blood pressure predominate temporarily. The overall effect is the vasovagal reaction with the symptoms listed above.

Passing out while giving blood is pretty common due to both the needle and the removal of blood.

Treatment for Vasovagal Syncope

Because fainting can result from a variety of causes, serious origins must be ruled out. Repeated fainting or loss of consciousness under unusual circumstances will require a workup to rule out problems with the heart or nervous system.

If fainting is determined to be a result of vasovagal syncope, that is good news, relatively. This is because vasovagal reactions are usually not serious. They tend to resolve themselves and require no treatment unless they are very frequent.

Vasovagal reactions in response to needles, IVs, or blood draws are fairly common. If you have a history of these attacks, inform the person who is about to use the needle on you. This will help him or her prepare for inadvertent movement and protect both of you from injury. Also, you can have the procedure done in a lying-down position to decrease the likelihood that you will lose consciousness or be injured if you do.

Do You Pass Out with Blood Draws or other Needle Procedures?

See results

Comments

    0 of 8192 characters used
    Post Comment

    • Nettlemere profile image

      Nettlemere 4 years ago from Burnley, Lancashire, UK

      This is a very interesting reaction - what other circumstances has it been recorded in and do you think that yawning could be a symptom due to the reduced blood flow to the brain?

    • Amy Gillie profile image

      Amy Gillie 4 years ago from Indiana

      This JUST happened to me last week! I've been meaning to look for more information on it, but TahoeDoc saved the day. My episode was pretty scary for me, but the medical staff told me it was very common.

    • Daughter Of Maat profile image

      Melissa Flagg 4 years ago from Rural Central Florida

      Great hub TahoeDoc!! Very appropriate for my recent issues lol. It's so funny how people are different on this. Whenever I have blood drawn, I prefer to watch them stick and the collect, mainly to make sure it's done right, but my hubby can't see even the needle, let alone watch it go in! lol

      Even as a kid though, I always wondered why my mom would make me turn my head, I always wanted to watch. I think it really has to do with how our brains are wired. People in the medical field definitely have different wiring as you well know. :D

      I also loved your hub on NMBs, although I didn't get a chance to read all the way through it and comment, I was rudely interupted by an important phone call, but I'm going to go finish it now. I love your hubs because, like me, you get really detailed into the medications and medical applications. I learn so much from you!! :D

      Keep up the AWESOME work, voted up and shared!

    • TahoeDoc profile image
      Author

      TahoeDoc 4 years ago from Lake Tahoe, California

      Hey, there you are DOM. I was going to message you to tell you 'thanks for the inspiration' for this one :)

      Hope everyone is well and no needles are required any time soon.

    • Sherry Hewins profile image

      Sherry Hewins 4 years ago from Sierra Foothills, CA

      Yep, that's me. I've had dizziness or fainting around needles all of my life. When I was a kid I even fainted from getting a shot.

    • profile image

      Jennifer Tipping 4 years ago

      I have fainted convulsively every time I've had an IV in recent memory, including for 3 c-sections in the last 7 years. I learned about Buzzy, basically a vibrating bee with ice pack, and decided to use it if I ever had another needle procedure. For my hernia repair procedure last year, I used Buzzy at the IV site and I didn't faint. I was so relieved and the anesthesia staff were really amazed. www.buzzy4shots.com

    • Daughter Of Maat profile image

      Melissa Flagg 4 years ago from Rural Central Florida

      @TahoeDoc, you're quite welcome! I actually thought of another hub idea for you the other day and I got so caught up in writing the hub I just published that I totally forgot what it was! When I remember it I'll email it to you! :D

    • profile image

      matt 3 years ago

      That is a terrible picture for this article. Almost some sort of cruel joke.

    • profile image

      Brij Patel 2 years ago

      Whenever something involves a needle, I get really bad nausea... to the point where if I don't sit down, I'll throw up.

    • profile image

      Mark 2 years ago

      It's stinks, going from anxious nervous, light head n feeling lost, telling me that I turned yellow, high BP to low, high HR to like 40 bpm and then back to normal all within 30 min. No bueno.

    • profile image

      Jason Campbell 19 months ago

      I personally seem to have developed the condition only when I got older as it wasn't a problem before as a child. What happens to me is of course just the anxiety before the shot which is hard to control at this point. When the shot happens my blood pressure shoots up, all the blood in my body feels hot whilst simultaneously my exterior goes cold, lose of color in my skin of course, terrible nausea and light headedness, and depending on the situation and where the shot is being administered I will pass out as well for a short time.

    Click to Rate This Article